Arizona, 2010Flash Flooding in Arizona, July 29 to 30, 2010
July 29 to 30, 2010 · NWS TWC · 4 events in 3 counties and zones
A very moist atmosphere and slow storm motion led to thunderstorms which produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist atmosphere and slow storm motion led to thunderstorms which produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 1:34 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 29, 1:34 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST THU JUL 29 2010
.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL BRING INCREASED THUNDERSTORM
CHANCES THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING AND
ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.
&&
.DISCUSSION...THUNDERSTORMS FORMED IN LOW LEVEL MOISTURE CONVERGENCE
AREA FROM TUCSON WESTWARD. STORMS HAVE PRODUCED SMALL POCKETS OF
HEAVY RAIN BUT ARE SHOWING ENOUGH FORWARD MOVEMENT NOT TO DWELL OVER
THE SAME AREA FOR TOO LONG. SUBSIDENT AREA ASSOCIATED WITH NEW
MEXICO UPPER CIRCULATION CURRENTLY RESPONSIBLE FOR LACK OF ACTIVITY
IN GRAHAM AND COCHISE COUNTIES. HOWEVER AS IT WEAKENS...EXPECT AT
LEAST SOME STORMS THERE LATE THIS AFTERNOON AND INTO THIS EVENING.
THIS SCENARIO IS SUGGESTED BY 15Z SREF AND NAM ALTHOUGH THE 18Z
VERSION HAS BACKED OFF SOMEWHAT. DUE TO THE LATE ONSET OF STORMS
EAST...WHICH WILL CUT DOWN ON THE OVERALL DURATION HAVE OPTED NOT TO
ISSUE A FLASH FLOOD WATCH...ALTHOUGH SOME AREAS OF HEAVY RAIN ARE
STILL A GOOD POSSIBILITY.
AS EVIDENCED BY SPC DROPPING SLIGHT RISK FROM THEIR SEVERE
THUNDERSTORM OUTLOOK...MID/UPPER LEVEL WIND FIELDS HAVE NOT
INCREASED AS MUCH AS WAS ANTICIPATED SO DOWNBURST THREAT LESS THAN
INITIALLY EXPECTED...BUT ISOLD DAMAGING WINDS STILL POSSIBLE THIS
AFTERNOON.
FRIDAY/SATURDAY...UPPER CIRCULATION MOVING W FROM NM WEAKENS FURTHER
WHILE THE ONE OVER BAJA NUDGES SLIGHTLY NORTHWARD. THIS MAY ACTUALLY
CREATE A MORE CONDUCIVE ENVIRONMENT TO LIFT MOISTURE REMAINING IN
PLACE. HAVE MAINTAINED OR SLIGHTLY RAISED POPS. LATEST SREF
CONTINUES TO POINT TO MORE WIDESPREAD HEAVIER RAIN SO FLASH FLOOD
WATCH MAY END UP MORE SUITED FOR FRIDAY AND/OR SATURDAY THAN TODAY.
MODELS LOOK MORE ACTIVE SUN AND MON THAN DURING PREVIOUS RUNS BUT
FOCUS MAY NEVERTHELESS BE SHIFTING INTO NWD CWFA AND NORTHWARD. DID
RAISE SOME OF THE OVERNIGHT POPS SAT NGT AND SUN NGT THOUGH DUE TO
CONTINUED DEEP MOISTURE AND DISTURBANCES IN THE AREA. DID NOT MAKE
MUCH IN THE WAY OF CHANGES TO LATER PERIODS AT THIS TIME. MODELS
SUGGEST THAT TUES/WED COULD BE LESS ACTIVITY THAN OF LATE BUT THAT
COULD CERTAINLY CHANGE.
&&
.AVIATION...SCT-LCLY TSRA WILL HAVE SCT-BKN BASES AROUND 5-7KFT WITH
CIGS/VSBYS REACHING THE MVFR CATEGORY AT TIMES IN TSRA WITH
MOUNTAINS OBSCURATIONS PREVALENT THROUGH 03Z. AFT 03Z EXPECT ISOLD
SHOWERS WITH SCT-BKN BASES OF 7-9KFT AGL ALTHOUGH LOWER CLOUDS AND
FOG OBSCURING MOUNTAINS WILL BE POSSIBLE FROM 05Z-13Z. SFC WINDS
WILL BE LESS THAN 10 KTS...EXPECT GUSTS NEAR 40 KTS NEAR THE
STRONGER THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
DROZD/KAHLER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 9:43 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU JUL 29 2010
AZZ019-029>035-300700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
943 AM MST THU JUL 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH DAMAGING WIND GUSTS FROM WET MICROBURTS THE MAIN
THREAT.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS. SOME STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR
COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK. LOCALLY DAMAGING WINDS FROM
STRONG THUNDERSTORMS ARE ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DROZD
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 29, 11:56 AM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1156 AM MST THU JUL 29 2010
AZZ029-291945-
SOUTHEAST PINAL COUNTY AZ-
1156 AM MST THU JUL 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 1245
PM MST...
AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST EAST OF RED ROCK ALONG INTERSTATE 10...OR
ABOUT 10 MILES NORTHWEST OF MARANA...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAIN OF OVER AN INCH IN LESS THAN A HALF AN HOUR.
AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK AND PICACHO PEAK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE. BE PREPARED FOR SHARP VISIBILITY
REDUCTIONS IN HEAVY RAIN ALONG INTERSTATE 10.
&&
LAT...LON 3267 11147 3267 11123 3253 11114 3252 11137
TIME...MOT...LOC 1855Z 158DEG 6KT 3257 11127
PYTLAK
Flash Flood, Pima
- When
- July 29, 3:05 PM MST to 4:00 PM MST
- Where
- Pima County, 3 mi WSW of Jaynes to 1.81 mi SSW of Jaynes
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.290, -111.080
Sweetwater wash flooded which covered Camino Del Cerro Rd. Silverbell Road also flooded.
Flash Flood, Cochise
- When
- July 29, 8:50 PM MST to 10:00 PM MST
- Where
- Cochise County, 4.77 mi NNW of Bisbee to 5.27 mi NW of Paul Spur
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 31.490, -109.960
Banning Creek flooded along Highway 82. Several homes were temporarily cutoff from the main road.
Flash Flood, Pima
- When
- July 29, 10:35 PM MST to July 30, 1:00 AM MST
- Where
- Pima County, 3.32 mi WNW of Marsh to 3.73 mi E of Sabino
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.034, -110.634
Flooding started at about 1035 PM in Cienega Creek southeast of Tucson. Thereafter, heavy rains in the Tucson metro area led to flash flooding in numerous streets in Tucson including at least one swift water rescue.
Flash Flood, Santa Cruz
- When
- July 29, 11:05 PM MST to July 30, 12:30 AM MST
- Where
- Santa Cruz County, 1.38 mi NE of Nogales to 1.02 mi NW of Nogales
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 31.363, -110.912
There was a 6 foot rise on Nogales Wash in 30 minutes with flooding downstream from the gauge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Hail and Damaging Winds in Virginia, July 29, 2010$60,000 · 1 in hail · 28 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238355, 238356, 238357, 238354.